Minnesota, 2010

Hail in Minnesota, August 17, 2010

August 17, 2010 · NWS FGF · 6 events in 2 counties and zones

A weak surface low dropped southeast into extreme northwest Minnesota late in the afternoon of the 17th, with a warm front extending out to its east. Winds of nearly opposite directions impinged upon the boundary, creating nice surface wind convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A weak surface low dropped southeast into extreme northwest Minnesota late in the afternoon of the 17th, with a warm front extending out to its east. Winds of nearly opposite directions impinged upon the boundary, creating nice surface wind convergence. Thunderstorms formed along this boundary and produced hail and funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 17, 1:41 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 1:41 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
241 PM CDT TUE AUG 17 2010

.SHORT TERM...

THE MAIN CHALLENGE WILL BE CONVECTION THROUGH THE FORECAST AND
TEMPS. A WELL DEFINED COLD FRONT AND SFC LOW CONTINUES TO DEVELOP
AND MOVE TOWARD THE REGION. MODELS ARE IN VERY GOOD
AGREEMENT THROUGH ABOUT 24 HOURS...AND DEVELOP CONVECTION LATER
THIS AFTERNOON AND EVENING. THERE ARE SOME FRONTAL
PLACEMENT/INSTABILITY DIFFERENCES THEREAFTER AND PREFER THE GFS
OVERALL FOR THE WED NIGHT-FRI TIME FRAME.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT A COLD FRONT
TO SAG SOUTH THROUGH THE REGION BY MORNING. THERE WILL BE STRONG
LOW LEVEL CONVERGENCE AND MUCAPES AROUND 1500 J/KG ALONG WITH VERY
STRONG SHEAR IN THE NORTH THIS EVENING THEN PROGRESSING SOUTH
THEREAFTER. SPC HAS A SLIGHT RISK FOR THE ENTIRE REGION...MAINLY
FOR LARGE HAIL/DAMAGING WINDS GIVEN THE VERY STEEP LOW LEVEL LAPSE
RATES THAT WILL BE IN PLACE NEAR THE BOUNDARY. THEREFORE...WILL
MENTION SEVERE IN THE GRIDS FOR THE NORTHERN 2/3 OF THE REGION FOR
LATER THIS AFTERNOON THROUGH ABOUT 06Z.

FOR WED/THU...A BOUNDARY WILL HANG UP MAINLY IN THE SOUTHERN 1/3
OF THE REGION. THERE WILL BE AMPLE INSTABILITY AND SEVERAL
SHORTWAVES ROTATING THROUGH THE AREA. THE STRONGEST SHORTWAVE IS
EXPECTED FOR THU AND THU NIGHT...AND EXPECT CONVECTION TO SPREAD
NORTH AND EAST. PWATS WILL INCREASE TO ABOUT 1.75 INCHES...SO SOME
HEAVY RAIN IS POSSIBLE IN ADDITION TO SEVERE STORMS. TEMPS WILL
HINGE LARGELY ON CLOUD COVER AND WITH A SHARP TEMP GRADIENT IN
PLACE THERE COULD BE A LARGE GRADIENT FROM NORTH TO SOUTH.

FOR FRI...DRIER AIR AND SUBSIDENCE SHOULD MOVE IN BY LATE
AFTERNOON. THERE WILL LIKELY BE SOME LINGERING SHOWERS AND STORMS
MAINLY ALONG AND EAST OF THE VALLEY THROUGH AT LEAST THE MORNING.
TEMPS SHOULD WARM TO NEAR OR SLIGHTLY ABOVE NORMAL IN THE WEST WITH
850MB TEMPS APPROACHING +20C.

.LONG TERM (SAT-TUE)...

MODELS ARE IN FAIR AGREEMENT WITH THE EXTENDED PERIOD. WARM TEMPS
ARE EXPECTED AS BUILDING 500MB HEIGHTS CONTINUE TO LIFT INTO THE
NORTHERN PLAINS SATURDAY AND SUNDAY. SUNDAY AFTERNOON LOW PRESSURE
ACROSS THE CENTRAL DAKOTAS MAY PROVIDE ENOUGH LIFT FOR CONVECTION...
KEPT THE CHC POPS AND THUNDER MENTION SUNDAY AND MONDAY. CONCERN
WILL BE CAPPING ISSUES AS 700MB TEMPS IN THE 14 TO 18C RANGE WITH
850MB 24 TO 28C. FRONTAL PASSAGE OCCURS MONDAY INTO TUESDAY WITH
TEMPS RETURN TO NEAR NORMAL.

&&

.AVIATION...

TRICKY FORECAST AS THUNDERSTORM DEVELOPMENT IS EXPECTED THIS
AFTERNOON AS A COLD FRONT DRIFTS SOUTH ACROSS THE AREA. VFR CIGS ARE
EXPECTED EXCEPT IN THUNDERSTORMS. OVERALL COVERAGE SOMEWHAT
UNCERTAIN AS MOISTURE RETURN REMAINS LIMITED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/JK
Hazardous weather outlook, Aug 17, 5:36 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
636 AM CDT TUE AUG 17 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
636 AM CDT TUE AUG 17 2010

...AN ISOLATED STRONG STORM POSSIBLE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL SLIDE SOUTHWARD ACROSS THE REGION
LATER THIS AFTERNOON AND TONIGHT. AHEAD OF THE FRONT AN
INCREASINGLY UNSTABLE AIRMASS MAY RESULT IN THUNDERSTORM
DEVELOPMENT AFTER 4 PM GENERALLY SOUTH OF HIGHWAY 2. AN ISOLATED
STORM MAY REACH SEVERE LIMITS THIS EVENING WITH LARGE HAIL AND
STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONTAL BOUNDARY WILL STALL ACROSS THE NORTH AND SOUTH DAKOTA
BORDER AREA WEDNESDAY INTO THURSDAY. THUNDERSTORMS ARE POSSIBLE
ALONG THE FRONT GENERALLY ALONG AND SOUTH OF INTERSTATE 94. THERE
IS THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Aug 17, 2:29 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TORNADO          3 SE HOLMES             47.69N 97.25W
08/10/2010                   GRAND FORKS        ND   PUBLIC

            NWS STORM DAMAGE TEAM CONFIRMS AN EF2 TORNADO WITH WIND
            SPEEDS ESTIMATED 125 MPH. THE TORNADO STARTED JUST
            SOUTHWEST OF THE STEVEN WALEN FARMSTEAD STRIKING A LARGE
            WELL CONSTRUCTED EQUIPMENT SHED. THE TORNADO CAUSED
            SIGNIFICANT DAMAGE TO THE SHELTER BELT ALONG THE WEST
            EDGE OF THEP ROPERTY. SEVERAL PIECES OF FARM EQUIPMENT
            WERE MOVED AND FLIPPED. AN EMPTY GRAIN BIN WAS REMOVED
            FROM ITS FOUNDATION AND LOFTED 300 YARDS.

&&
ORIGINAL STORM SURVEY COMPLETED AUGUST 10TH WITH REVIEW ON AUGUST
12TH 2010. THE INITIAL RATING OF AN EF2 STRENGTH TORNADO WAS
CONFIRMED. THE ASSESSMENT OF AN EF0 SATELLITE TORNADO JUST EAST OF
THE MAIN VORTEX IS ALSO CONFIRMED. THE EF2 TORNADO WAS AT ITS MAXIMUM
WIDTH OF 50 YARDS AND THE EF0 WAS 10 YARDS WIDE. THE DAMAGE PATH OF
THE EF2 WAS APPROXIMATELY 1 /14 MILE AND THE DAMAGE PATH OF THE EF0
WAS APPROXIMATELY 1/2 MILE.

MEWENS
Special weather statement, Aug 17, 4:14 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
514 PM CDT TUE AUG 17 2010

MNZ005-008-009-172315-
ROSEAU MN-EAST MARSHALL MN-NORTH BELTRAMI MN-
514 PM CDT TUE AUG 17 2010

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BELTRAMI COUNTY IN
NORTH CENTRAL MINNESOTA AND NORTHEASTERN MARSHALL COUNTY IN NORTHWEST
MINNESOTA AND SOUTH CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...

UNTIL 615 PM CDT

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE THE STORM
WAS LOCATED 6 MILES SOUTHEAST OF STRATHCONA...OR 27 MILES SOUTHWEST
OF ROSEAU...MOVING TO THE EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
GATZKE AT 530 PM CDT...6 MILES SOUTH OF CASPERSON AT 535 PM CDT...
SKIME AT 540 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4862 9576 4856 9539 4829 9543 4844 9619
      4861 9611
TIME...MOT...LOC 2214Z 277DEG 37KT 4851 9599

DK

The radar

The Fargo/Grand Forks radar (KMVX), 152 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Marshall

When
August 17, 4:25 PM CST
Where
Marshall County, 0.83 mi NNW of Thief Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
48.510, -95.910

The observer also reported 0.7 inches of rain in 15 minutes.

Hail, Marshall

When
August 17, 4:30 PM CST
Where
Marshall County, 3.2 mi W of Thief Lake
Measured
2 in hail
Reported by
Public
Coordinates
48.500, -95.970

Hail, Marshall

When
August 17, 4:30 PM CST
Where
Marshall County, 2.77 mi NW of Thief Lake
Measured
2 in hail
Reported by
Public
Coordinates
48.530, -95.940

The hail was very jagged or had spikes.

Funnel Cloud, Marshall

When
August 17, 4:31 PM CST
Where
Marshall County, 5.05 mi ESE of Rosewood
Reported by
Public
Coordinates
48.170, -96.180

Multiple funnel clouds were reported.

Hail, Marshall

When
August 17, 4:35 PM CST
Where
Marshall County, 6.24 mi N of Viking
Measured
1.25 in hail
Reported by
Public
Coordinates
48.290, -96.410

Hail, Pennington

When
August 17, 5:50 PM CST
Where
Pennington County, 2.85 mi ESE of Mavie
Measured
1 in hail
Reported by
Public
Coordinates
48.140, -95.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242715, 242716, 242717, 242714, 242718, 242719.